Minnesota, 2009

Hail in Minnesota, May 5, 2009

May 5, 2009 · NWS DLH · 9 events in 3 counties and zones

Several strong to severe thunderstorms developed across northeast Minnesota, due to a strong shortwave trough and cold air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Several strong to severe thunderstorms developed across northeast Minnesota, due to a strong shortwave trough and cold air aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 5, 9:04 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, May 5, 9:04 AM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1004 AM CDT TUE MAY 5 2009

.UPDATE...
NO SIGNIFICANT CHANGES TO FCST. ADJUSTED MORNING POPS TO BETTER
REPRESENT CURRENT RADAR/RAIN TRENDS. STILL EXPECTING TSTM
DEVELOPMENT OVER MUCH OF CWA THIS AFTRN...INTO THE EVENING...AHEAD
OF CUT OFF LOW SEE ON WV MOVING QUICKLY ROTATING EWD OUT OF ERN
NO DAK AND INTO NW MN. NAM BUFR SOUNDINGS...STILL FROM 06Z
RUN...SHOW LAPSE RATES STEEPEN AS A STRONGER OF 400-600 J/KG OF CAPE
PUSHES E OVER FA AHEAD OF SFC REFLECTION LOW/TROUGH. KEPT LIKELY
POPS FOR MOST AREAS THIS AFTRN...WITH ISOLD TSTM. ATTM...STORMS
THAT DEVELOP THIS AFTN/EVENING ARE NOT EXPECTED TO BECOME
SVR. HOWEVER...WITH FZING LVLS AROUND 5.5 KFT IN NE MN...PEA/DIME
SIZE HAIL MAY BE POSSIBLE IN THE STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT TUE MAY 5 2009/

DISCUSSION...MID LVL LOW OVER CTRL NDAK PER LATEST WV APPEARS
REASONABLY HANDLED BY MDLS AT THIS TIME. AS HT FALLS SWEEP OVER
CWA...RESPONDING LLJ HAS SWUNG INTO ACTION FROM SWRN MN INTO PINE
COUNTY. INITIALLY DRY AIR HAS TO BE MOISTENED SO PRECIP WILL BE SLOW
IN ARRIVING THIS MORNING. AS MID LVL TROF MOVES OVERHEAD
ATMOSPHERE SHOULD GRADUALLY DESTABILIZE WITH INCREASING LAPSE
RATES. RESTRICTED THUNDER TO SWRN CWA THRU MORNING AS MUCAPE AND
CPTP...CLOUD PHYSICS THUNDER PARAMETER FROM SPC SREF... SUGGEST
VERY LOW CHANCES. AFTER 18Z...CPTP AREAL COVERAGE INCREASES OVER
CWA EXCEPT NE WHERE AIR MAY REMAIN STABLE AND POPS ARE LESS. INSPECTION
OF 70/85H COND PRESS DEFICITS INDICATES MUCH DEEPER LAYER OF
SATURATION ARRIVES FROM 21Z INTO EVENING.BEST COLLOCATION OF 0-6KM
SHEAR/SBCAPE IS ACROSS LOWER ST CROIX VALLEY THIS AFTERNOON/EVENING.
SHOULD BE A RELATIVELY QUICK DECREASE IN CONVECTION AFTER 3Z AS
INSTABILITY LESSENS AND MID LVL FEATURE MOVES EAST OF AREA. SECOND
MID LVL SYSTEM ARRIVES BY LATE WEDNESDAY WITH A HIGHER AMOUNT OF
LOW LEVEL INSTABILITY AVAILABLE. SREF PICKS UP ON THIS AND GREATLY
INCREASES POPS AFTER 18Z OVER CTRL/ERN 2/3 OF CWA IN REGION OF LOW/MID
LVL THETAE AXIS.

WEDNESDAY NIGHT THROUGH SUNDAY...

DIFFICULT TIMING ISSUES REMAIN IN THE MEDIUM/LONG RANGE FORECAST
PERIOD DUE TO A FAST ZONAL FLOW PATTERN DEVELOPING MUCH OF THE LOWER
48...BUT THE GENERAL CONSENSUS IS THAT A SERIES OF UPPER LEVEL
DISTURBANCES WILL PASS THROUGH THE NORTHLAND THROUGH EARLY
SATURDAY...WITH HIGH PRESSURE RETURNING SUNDAY. WHILE POPS ARE IN
MANY PERIODS IN THE MEDIUM/LONG TERM...NO TIME FRAME WILL BE A
COMPLETE WASH OUT.

ON WEDNESDAY NIGHT...A NEGATIVELY TILTED 500 MB TROUGH AHEAD OF THE
ASSOCIATED MID LEVEL LOW PRESSURE WILL PUSH THROUGH THE FORECAST
AREA WEDNESDAY NIGHT INTO THURSDAY MORNING. GFS MODEL THE FASTEST
WITH UPPER LEVEL FORCING. INSTABILITY LINGERS IN NORTHWEST
WISCONSIN...THOUGH BEST INSTABILITY WILL BE SHOVED EAST OF THE
FORECAST AREA AS SUGGESTED BY CAPE AND CLOUD TOP PHYSICS PARAMETER
OFF THE SREF MODEL. RAISED POPS SLIGHTLY WITH ADDITIONAL CONFIDENCE
IN NORTHWEST WISCONSIN...AND ADDED AN ISOLATED THUNDER MENTION TO
THE FAR SOUTHEASTERN COUNTIES OF NW WISC.

MODELS THEN BRING THE CORE OF THE UPPER LOW AND ASSOCIATED SURFACE COLD
FRONT THROUGH THE ARROWHEAD ON THURSDAY AFTERNOON INTO EARLY FRIDAY
MORNING...TIMING DEPENDING ON YOUR MODEL OF CHOICE...WITH THE GFS
THE FASTEST WITH SOME SUPPORT FROM THE CANADIAN MODEL AND ENSEMBLE
MEANS...THOUGH SIGNIFICANT SPREAD EXISTS IN THE ENSEMBLE MEMBERS.
THE NAM/ECMWF KEEP THE UPPER LOW IN SOUTHERN CANADA LONGER. HAVE
SIDED WITH A BLEND OF SLOWER NAM/ECMWF AND FASTER GFS WITH TIMING FOR
POPS/QPF/FRONTAL PASSAGE FOR NOW...AND FUTURE SHIFTS WILL FINE TUNE
THIS TIMING.

A LULL IN THE ACTIVE PATTERN APPEARS LIKELY ON FRIDAY MORNING...AS
WEAK UPPER LEVEL RIDGING BUILDS IN...THOUGH IT WILL BE SHORT LIVED
AS THE RIDGE WILL BREAK DOWN QUICKLY. ANOTHER DISTURBANCE MOVES
THROUGH THE REGION ON FRIDAY NIGHT/SATURDAY...BEFORE UPPER LEVEL
RIDGING RETURNS. SIGNIFICANT MODELS DIFFERENCES STILL EXIST...SO DID
NOT MAKE LARGE SCALE CHANGES...AND KEPT ON THE ONGOING DRY FORECAST
FOR SUNDAY.

AVIATION...RAIN SHOWERS WILL PASS THROUGH THE SOUTHERN TERMINALS THROUGH
THE MORNING HOURS...AFFECTING KBRD AND KHYR. MVFR VISBYS ARE
POSSIBLE FOR A SHORT TIME...WITH CEILINGS REMAINING VFR...ALTHOUGH
SCATTERED 1000-2500 FOOT CLOUDS WILL BE FOUND IN THE SHOWERS.
MODELS WEAKEN THE FIRST ROUND OF SHOWERS THROUGH THE MORNING...SO
GENERALLY INCLUDED VCSH MENTION. INSTABILITY INCREASES DURING THE
AFTERNOON AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH THE
NORTHLAND. SCATTERED SHOWERS/TSTRMS ARE POSSIBLE...ESPECIALLY IN
THE 20-24Z TIME FRAME IN MINNESOTA TERMINALS...SLIGHTLY LATER AT
KHYR...WHERE INSTABILITY LINGERS AFTER 0Z. INCLUDED CB MENTION FOR
NOW IN ALL TERMINALS...WITH OCCASIONAL MVFR CONDITIONS.

&&

POINT TEMPS/POPS...
DLH  61  43  64  39 /  60  30  50  30
INL  62  42  65  40 /  60  30  40  30
BRD  67  44  70  43 /  50  10  20  20
HYR  66  48  69  41 /  60  40  60  30
ASX  66  45  68  42 /  60  50  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/GSF
Hazardous weather outlook, May 5, 4:00 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
500 AM CDT TUE MAY 5 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
500 AM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...MAINLY
DURING THE AFTERNOON AND EARLY EVENING. SOME STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL...ESPECIALLY OVER THE ST CROIX RIVER VALLEY
VALLEY AND ADJACENT NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-061030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
500 AM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...ESPECIALLY
NEAR THE SOUTH SHORE DURING THE AFTERNOON. SOME STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 5, 12:56 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
156 PM CDT TUE MAY 5 2009

MNZ035>037-051945-
CARLTON/SOUTH ST. LOUIS-NORTHERN AITKIN-SOUTH AITKIN-
156 PM CDT TUE MAY 5 2009

...THUNDERSTORMS DEVELOPING IN NORTHEASTERN MINNESOTA...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL AITKIN
COUNTY TO EXTREME NORTHEASTERN MILLE LACS COUNTY...MOVING EAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MCGREGOR BY 205 PM CDT...
  LIBBY BY 210 PM CDT...
  SHESHEBEE AND MCGRATH BY 215 PM CDT...
  BALSAM AND LAWLER BY 230 PM CDT...
  TAMARACK BY 235 PM CDT...
  ARTHYDE BY 240 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SG
Special weather statement, May 5, 12:59 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
159 PM CDT TUE MAY 5 2009

WIZ006>008-052100-
BURNETT-WASHBURN-SAWYER-
INCLUDING THE CITIES OF...GRANTSBURG...SPOONER...HAYWARD
159 PM CDT TUE MAY 5 2009

...STORMS MOVING INTO HAYWARD LAKES AREA...

THE LEADING EDGE OF SCATTERED FAST MOVING STORMS...MOVING
NORTHEAST AT 40 MPH...WILL AFFECT THE HAYWARD LAKES AREA THROUGH
THE AFTERNOON. THE STRONGER STORMS WILL REACH LOCATIONS ALONG AND
SOUTH OF WISCONSIN HIGHWAY 70...FROM HERTEL...TO SPOONER...AND
STONE LAKE...BY 300 PM. BRIEF HEAVY RAIN...GUSTY WINDS TO 40
MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

GRANING
Local storm report, May 5, 1:21 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
221 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             12 ESE AITKIN           46.46N 93.48W
05/05/2009  M0.25 INCH       AITKIN             MN   TRAINED SPOTTER

&&

SGOHDE
Special weather statement, May 5, 2:02 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CDT TUE MAY 5 2009

MNZ038-052045-
PINE-
302 PM CDT TUE MAY 5 2009

...STRONG STORMS OVER PINE COUNTY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HINCKLEY...MOVING NORTHEAST AT 31 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FRIESLAND...          CLOVERDALE...         SANDSTONE...
  ASKOV...              DUXBURY...            BRUNO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BERDES
Special weather statement, May 5, 2:25 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT TUE MAY 5 2009

WIZ002>004-052100-
ASHLAND-BAYFIELD-IRON-
325 PM CDT TUE MAY 5 2009

...STRONG STORM OVER NORTHERN ASHLAND COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF ASHLAND...MOVING NORTHEAST AT 27
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ODANAH BY 345 PM...
  ALONG HIGHWAY 2 IN NORTHERN ASHLAND COUNTY THROUGH 4 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BERDES
Special weather statement, May 5, 2:29 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
329 PM CDT TUE MAY 5 2009

WIZ008-052100-
SAWYER-
329 PM CDT TUE MAY 5 2009

...STRONG STORMS OVER SAWYER COUNTY...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL SAWYER COUNTY...MOVING NORTHEAST AT
27 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW POST THROUGH 345 PM CDT...
  CHIPPEWA LAKE BY 335 PM CDT...
  TEAL LAKE BY 355 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BERDES

The radar

The Duluth radar (KDLH), 97 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Pine

When
May 5, 2:37 PM CST
Where
Pine County, 13 mi E of Hinckley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.020, -92.659

Hail, Pine

When
May 5, 2:45 PM CST
Where
Pine County, 4 mi E of Cloverdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.020, -92.647

Hail, Carlton

When
May 5, 2:50 PM CST
Where
Carlton County, Cloquet
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.720, -92.450

Hail, Carlton

When
May 5, 3:07 PM CST
Where
Carlton County, Esko
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
46.700, -92.370

The hail fell on the north side of Esko.

Hail, St. Louis

When
May 5, 3:10 PM CST
Where
St. Louis County, Proctor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.750, -92.230

Hail, St. Louis

When
May 5, 3:20 PM CST
Where
St. Louis County, Duluth Hgts
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
46.800, -92.130

Dime to nickel size hail fell at Chester Bowl, Enger Park and the University of Minnesota at Duluth. Pea size hail fell at the College of St. Scholastica, as well as the Piedmont area.

Hail, St. Louis

When
May 5, 3:25 PM CST
Where
St. Louis County, Duluth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.800, -92.100

The hail fell at Superior Street and 11th Avenue East.

Hail, St. Louis

When
May 5, 3:27 PM CST
Where
St. Louis County, 4 mi NNE of Duluth
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.853, -92.068

The hail fell in Hunters Park.

Hail, St. Louis

When
May 5, 4:30 PM CST
Where
St. Louis County, Duluth
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.800, -92.100

The hail fell at Park Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171747, 171748, 171749, 171751, 171752, 171753, 171754, 171756, 171757.